Article thumbnail

Reversal of acute coagulopathy using small-volume 7.5% NaCl with adenocaine and Mg2+ resuscitation in a rat model of severe hemorrhagic shock

By Hayley L. Letson, Natalie M. Pecheniuk, Lebo P. Mhango and Geoffrey P. Dobson

Abstract

Acute traumatic coagulopathy occurs early in hemorrhagic trauma and is a major contributor to further bleeding, inflammation and mortality. Previously we showed that a small intravenous (IV) bolus of 7.5% NaCl with Adenocaine (adenosine and lidocaine) and Mg2+ could resuscitate mean arterial blood pressure (MAP) to within a permissive hypotensive range. Our aim was to examine the effect of the same fluid on activated partial thromboplastin times (aPTT) and prothrombin times (PT) following 60 min of resuscitation.\ud \ud Methods: Male fed Sprague-Dawley rats (444 ± 10g, n=64) were anesthetized, non-heparinized and randomly assigned to one of eight groups: 1) Baseline blood, 2) 20 min bleed, 3) 60 min shock, 4) Untreated resuscitation, 5) 7.5% NaCl, 6) 7.5% NaCl Adenocaine, 7) 7.5% NaCl Mg2+ and 8) 7.5% NaCl, Adenocaine Mg2+. Hemorrhagic shock was induced by phlebotomy until MAP was 35-40 mmHg and continued for 20 min (~40% blood loss). Animals were left in shock for 60 min at 34°C. 0.3 ml IV bolus was injected over 2 sec. Arterial blood pressures, MAP, heart rate and rectal temperature were monitored. Arterial blood was collected in 3.2% Na-citrate tubes, centrifuged and the plasma was snap-frozen (-196°C) and stored at -80°C. aPTT and PT were measured on an Amelung KC4A microcoagulometer.\ud \ud Results: Baseline aPTT and PT values were 17 ± 0.5 sec and 28 ± 0.8 sec, and increased significantly to 63 ± 21 and 107 ± 33 sec after blood withdrawal (20 min), and over 10 times baseline after 60 min shock. The large increases during shock were not due to hypothermia. Sixty minutes after 0.3 ml bolus resuscitation, the hypocoagulopathy worsened in all groups with the exception of 7.5% NaCl Adenocaine and Mg2+ with aPTT of 24 ± 1.7 sec and PT of 33 ± 1 sec. A partial restoration occurred with 7.5% NaCl Mg2+ (aPTT of 150 ± 43 and PT of 182 ± 47 sec) but was not significantly different from 7.5% NaCl alone.\ud \ud Conclusion: aPTT and PT clotting times significantly increased during bleeding and shock prior to resuscitation. The hypocoagulopathy increased with 7.5% NaCl and was nearly completely reversed with 7.5% NaCl Adenocaine and Mg2+. We speculate that the mechanism(s) of reversal may shed light on understanding acute traumatic coagulopathy in out-of-hospital and far forward military settings

Publisher: American Heart Association
Year: 2011
OAI identifier: oai:researchonline.jcu.edu.au:21451
Provided by: ResearchOnline@JCU
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://researchonline.jcu.edu.... (external link)
  • http://researchonline.jcu.edu.... (external link)
  • http://circ.ahajournals.org/cg... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.